Drugs can cause severe damage to the brain and other vital organs can cause death. Learn how to detect if a person suffers a drug overdose and how you should act.
Drugs are a significant public health problem in developed societies because their consumption can cause severe damage to the brain and other vital organs and even cause death by overdose. The term overdose refers to the excessive consumption of any drug or medication, including alcohol, so that the substance reaches toxic levels in the blood.
The most common cause of overdose is high consumption of a drug in a short period since although the addict usually begins by taking small doses as their body’s tolerance increases, they need more of the drug to achieve the same effect until it reaches a point where it exceeds the limit and causes toxicity, causing the overdose. But it can also happen that the person has been using the drug for an extended period. It has accumulated in the body to exceed tolerance levels finally, and overdose symptoms appear suddenly.
Two concepts related to a drug overdose that should be known are drug addiction, which defines the recurrent need that a person has to consume illegal drugs or medications with a purpose other than obtaining therapeutic benefits, and the so-called withdrawal syndrome, which is the set of symptoms that an individual experiences when they suddenly stop using a drug.
This article will explain the overdoses caused by illicit drugs, whether they are stimulants such as cocaine or narcotics such as heroin, and the first aid actions that we must carry out if faced with a person suffering an episode of this type.
Factors That Increase Your Risk of Drug Overdose
Many factors significantly increase the risk of overdose, such as:
- Intravenous drugs: with injected drugs, the risk of overdose is more significant than those consumed by other routes since the range in which they cause toxicity is much lower and, therefore, less controllable.
- Crack: This stimulant drug has a very intense but short-lived effect, which is why users tend to increase the doses.
- Drug and alcohol: mixtures of substances are a c Octel petrol for the body, especially the consumption of the nervous system depressants such as alcohol or tranquilizers with injected drugs.
- Relapses: people who use sporadically have a higher risk of overdosing, as are those who use again after some time without doing so; This is because tolerance to the substance is lost, but the person tends to consume the same dose, thus causing intoxication.
- Other health problems: People with other health problems, such as high blood pressure or diabetes, are more susceptible and more likely to overdose.
Signs and symptoms of a drug overdose
Although there is a great variety of drugs and their classification is complex, in this section, we divide medications into two groups and describe the signs and symptoms of overdose of these two groups of substances according to the effect they cause on the brain, since it varies depending on the drug consumed.
Symptoms of central nervous system stimulant drug overdose
As its name suggests, this group has the effect of stimulating or increasing the activity of the brain and body. Drugs such as cocaine, amphetamines, or crack produce this effect. In reduced doses, you can notice an increase in alertness with the improvement of balance and loss of sleep and appetite. However, in higher doses, other symptoms appear :
- The pupils are dilated (bilateral mydriasis) and can even become fixed.
- Restlessness; the person does not stop moving and sweats a lot.
- Hallucinations and paranoid behaviors can occur.
- They increase the heart rate and blood pressure.
- Violent and psychotic behaviors appear.
- Higher toxicity can lead to seizures and ultimately death.
Symptoms of central nervous system depressant drug overdose
These drugs are those that, unlike stimulants, slow or relaunch brain processes and can even inhibit functions. They are commonly used as medications for their anxiolytic and analgesic actions. However, others are traded illegally, such as marijuana or heroin. The symptoms, logically, will be the opposite of those of the first group:
- The pupils are abnormally small and constrict (miosis).
- There is a feeling of relaxation and drowsiness.
- Nausea and vomiting may occur, accompanied by a cold sweat.
- In high doses, the affected person has difficulty breathing.
- It can become unconscious and even cause death.
In short, although the symptoms vary depending on the drug consumed, it will always be a cause for alarm that:
- The person is unconscious and cannot be awakened.
- You are breathing hard or not breathing.
- Lips, nails, and face begin to turn blue.